AHANewMazIcon
(Click to read AHA News newspaper stories)


CDC updates on possible spinal infections associated with NECC drugs

December 20, 2012

New information from recent magnetic resonance imaging of patients exposed to contaminated methylprednisolone acetate from the New England Compounding Center in Framingham, MA, demonstrates the need for assertive clinical evaluation of these patients for the possibility of an unrecognized, localized spinal or paraspinal infection, the Centers for Disease Control and Prevention said today. "These findings demonstrate that among patients with no previous evidence of infection, and with new or worsening symptoms at or near the site of their injection, more than 50% had findings suggestive of a localized spinal or paraspinal infection, including epidural abscess, phlegmon, arachnoiditis, discitis, or vertebral osteomyelitis," the notice said. CDC recommends MRIs with contrast of the symptomatic areas in patients with new or worsening symptoms at or near their injection site following spinal or paraspinal injection of implicated MPA. The agency also recommends clinicians consider obtaining an MRI for patients with persistent but baseline symptoms because the infections can be difficult to distinguish from a patient's baseline chronic pain. Contaminated drugs from NECC have been linked to 39 deaths and more than 620 illnesses.